When drugs are taken together, interactions and exacerbation of side effects is always a concern. This is why pharmacists and doctors will always ask what other medications you are taking. But, when people are consuming drugs recreationally, drugs are often combined, sometimes lead to tragic effect.

Figures from the National Institutes on Drug Abuse indicate that hospitalizations for combined drug and alcohol overdoses increased by 76% among people between the ages of 18 and 24 in the period between 1999 and 2008.

Combining Drugs

Combined drug intoxication has also been responsible for a number of overdose deaths. In 2010, 56% of overdose deaths in Chicago, 72% in New York and 83% in Los Angeles involved multiple drugs. (Forbes) Pill bottle with spilling medications over whiteOften, opiates are in the mix. When they are combined with prescription tranquilizers or alcohol, the combined effect can stop respiration.

Drugs are often taken together recreationally to enhance a high or to combat some of the negative effects of a drug. But, the results can be unpredictable. Combining opiates with stimulants like cocaine or methamphetamine, for instance, can make the user feel more awake and alert.

Negative Consequences

As a result, he may use more of a drug than he otherwise would have, putting himself at risk for overdose. Depressants taken together, such as combinations that include alcohol, Valium, Xanax and heroin, can cause the user to stop breathing. Combined drug intoxication has resulted in a number of high profile deaths, including actors Anna Nicole Smith, Health Ledger and Philip Hoffman.

Over time, the combined drugs can also have an increased negative effect on the liver and kidneys, as well. And, people do not always consider the composition of the drugs that they take. For instance, Vicodin, a common opiate, contains acetaminophen. In a recent health study, roughly half of people who combined acetaminophen and alcohol developed kidney disease.

Symptoms of Combined Drug Intoxication

There is no single set of symptoms that can help you identify someone who is intoxicated on multiple substances. The effects can vary depending on the drugs consumed, the quantities and the tolerance of the person consuming them.

A few possible combinations and effects:young woman destressing in a park

    • Opiates (which can include heroin, oxycodone and hydrocodone) combined with alcohol or benzodiazepines (which include Valium and Xanax) can lead to someone seeming more incapacitated. They may appear sleepy, have slurred speech or be off-balance.

 

    • Stimulants combined with alcohol or opiates can result in someone seeming less intoxicated, which can result in further consumption of drugs and alcohol.

 

  • MDMA (also called Molly and Ecstasy) combined with marijuana can cause paranoia and unexpected hallucinations.

Whether they are street drugs or prescribed pharmacological substances, it is important to never mix substances unless directly told to do so by a medical professional. (For instance, taking a painkiller and an antibiotic.)

Drug interactions can have both short and long-term negative effects. If you or someone you know takes dangerous combinations of drugs, seek treatment to curb dangerous behavior and return to health.